MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H01
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils.During the procedure, a smart coil would not advance at all within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was bent approximately 6.5 and 11.0 cm from the proximal end.The pusher assembly mid-joint was in its initial position within the introducer sheath.The embolization coil was intact with the pusher assembly.Offset coil winds were present along the length of the embolization coil.Conclusions: evaluation of the returned smart coil revealed offset coil winds along the length of the embolization coil.This indicates that the smart coil was likely able to be advanced from its starting position within the introducer sheath; therefore, the reported complaint could not be confirmed.If the introducer sheath is not aligned properly within the hub of a parent device prior to advancement, resistance may be experienced and damage such as offset coil winds may occur.During functional testing, the smart coil was advanced through its introducer sheath without an issue but was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds.Further evaluation revealed pusher assembly bends.These bends were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9522032
Report Number3005168196-2019-02405
Device Sequence Number18966437
Product Code HCG
UDI-Device Identifier00814548015637
UDI-Public00814548015637
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model Number400SMTHXSFT1H01
Device Catalogue Number400SMTHXSFT1H01
Device Lot NumberF86446
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/02/2019
Supplement Date Received by Manufacturer01/24/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005